Utah, 2019Dense Fog in Utah, December 11 to 12, 2019
December 11 to 12, 2019 · NWS GJT · 1 event in 1 county or zone
Trapped low level moisture led to areas of dense fog in the Eastern Uinta Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Trapped low level moisture led to areas of dense fog in the Eastern Uinta Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 11, 4:45 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Dec 11, 4:45 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
445 PM MST Wed Dec 11 2019
.SHORT TERM...(Tonight through Thursday night)
Issued at 352 PM MST Wed Dec 11 2019
A fast moving, mid-level trough will cross the CWA this evening.
Very little moisture is tied to this disturbance, but some shower
activity will track across the region as the trough axis passes.
Precipitation developed over the eastern Tavaputs this afternoon and
showers are expected to continue east across western Colorado this
evening. Additional precipitation will favor northern Colorado
Mountains along the Divide, including the Elkhead, Park and Gore
Ranges. Otherwise, expect mid to high level clouds spreading across
the region as this disturbance passes east of the Rockies tonight.
Some light orographic snow showers will linger along the Divide
tonight, although only light localized accumulations are expected.
Pacific moisture begins to filter into the region Thursday morning
as an upper level jet enters eastern Utah. Residual moisture and
west-northwest flow will favor snow showers materializing along the
Elkhead and Park Ranges first Thursday afternoon, spreading south
along the Divide. Initial showers will be lighter ahead of what will
be the main surge of moisture, lasting well into the weekend...More
on this is discussed below, combined with the long term...But this
plume of moisture, originating from an atmospheric river, is
projected to reach the Colorado Rockies Thursday evening. Elsewhere,
temperatures will see little change on Thursday, remaining above
normal for most locations.
.LONG TERM...(Friday through Wednesday)
Issued at 352 PM MST Wed Dec 11 2019
Snow showers will increase in coverage across the western
Colorado mountains as an upper level jet crosses the region on
Friday. The northern and central mountains will be favored at the
beginning of this event where 5 to 10 inches of snow accumulation
is possible, with locally higher amounts up to 15 inches by
Friday evening. Have decided to hoist a Winter Weather Advisory
for Colorado zones 4 and 13 starting Thursday afternoon, with
zones 10 and 12 joining Thursday evening, all continuing into
Friday evening.
A brief lull in activity is possible Friday night as winds shift
aloft. Another mid level trough digging into the Pacific
northwest will shift the jet maxima over the CWA and turn flow
from the northwest to the west. This transition and increased jet
dynamics will enhance Pacific moisture transported into the southern
mountain ranges Saturday afternoon. Cooler temperatures will also
filter into the region from north to south as the system deepens,
which may allow showers to transition to snow across the lower
valleys.
The PacNW trough will deepen over the Great Basin Saturday night
into Sunday, which will finally push the jet aloft east of the
Rockies. As this progresses, a cold front will cross the entire CWA
bringing significantly colder temperatures regionwide for Sunday.
Precipitation is expected to favor the southern and central
mountains with the frontal passage, where convective showers could
create brief periods of heavy snowfall across the San Juans.
Northwest flow returns on Monday, allowing showers to slowly taper
off...although, orographically driven showers in northwest flow tend
to linger longer than models pick up. Dry and colder conditions
prevail Tuesday with highs expected to be several degrees below
normal.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 445 PM MST Wed Dec 11 2019
Light and variable winds will persist across much of the region as
mid and high level clouds continue to increase this evening ahead
of an approaching disturbance. Isolated snow showers will continue
over the northern Colorado mountains through 18Z Thursday before
coverage spreads to the central mountains. VFR conditions will
persist at all TAF sites through the period but ILS breakpoints
will begin to be met at HDN, RIL, EGE, ASE by 18Z as CIGS lower.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 PM Thursday to 5 PM MST Friday
for COZ010-012.
Winter Weather Advisory from 11 AM Thursday to 5 PM MST Friday
for COZ004-013.
UT...None.
&&
SHORT TERM...ERW
LONG TERM...ERW
AVIATION...MMSHazardous weather outlook, Dec 11, 3:59 AM MST, 16 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
359 AM MST Wed Dec 11 2019
COZ001>014-017>023-UTZ022>025-027>029-121100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
359 AM MST Wed Dec 11 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Light snow is expected to redevelop over the Elkhead and Park
Mountains this afternoon as a disturbance moves west to east
across the region. Expect scattered light snow showers to continue
tonight with accumulations ranging from 1 to 3 inches in the
higher elevations.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
After a lull Thursday morning, snow will be picking up across the
northern mountains Thursday afternoon as a stream of Pacific
moisture begins to impact the area. The moisture stream will
spread south during the latter part of the week and into the
weekend. Significant snowfall accumulations are possible in the
northern and central Colorado mountains by Saturday evening with
additional snow likely on Sunday. Lower elevations will see mainly
rain, or a rain snow mix during the period. The upper Yampa River
Valley and the upper Colorado River Valley will see accumulating
snow, but amounts are uncertain this far out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Dense Fog, Eastern Uinta Basin
- When
- December 11, 8:00 PM MST to December 12, 2:30 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Dense fog was observed across the Eastern Uinta Basin including at the Vernal Regional Airport as visibility was reduced to less than one quarter of a mile for several hours.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Heavy Snow in Idaho, December 11 to 12, 2019$1,000 · 9 events
- Heavy Snow in Nevada, December 11 to 14, 20198 events
- Winter Weather in Maryland, December 11, 20196 events
- High Wind in Wyoming, December 11 to 13, 201962 kt wind · 6 events
- Flooding in South Dakota, December 11 to 29, 20192 events
- Heavy Snow in Wyoming, December 11 to 14, 20192 events
- Dense Fog in California, December 11 to 12, 20192 events
- Winter Weather in West Virginia, December 11, 2019$6,000 · 1 event
- Winter Weather in Idaho, December 11, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861338.